By: Sasha Klemawesch, MD
Like many Americans, I go on and off “health kicks”. You know, periods of time when you’re exercising, eating right and “doing everything you’re supposed to”. On my most recent one, I decided I should start supplementing my diet with vitamins, calcium, iron, etc. The problem is, they make those dang gummies so tasty! For several weeks I was taking 2-3 times the recommended amount every day, and I couldn’t figure out why I had started to become uncomfortably constipated. It wasn’t until I woke up one morning and my joints were aching that an old med school adage popped into my head, and I realized both my constipation and arthralgia (joint pain) were due to my overdoing it on the calcium gummies. The saying is a mnemonic device for remembering the symptoms you get from hypercalcemia, and it goes “Stones, Bones, Groans, Psychiatric Overtones”.
“Stones” refers to kidney stones, since the excess calcium can precipitate in your kidneys and form crystalline stones.
“Bones” is because you can experience bone/joint/muscle pains when your calcium level is too high due to any etiology. It also alludes to the fact that certain conditions which cause hypercalcemia do so by leeching it out of your bones, thereby weakening them.
“Moans & Groans” is probably the most commonly experienced phenomenon: abdominal pain, nausea, constipation. A pharmacist once told me that he shakes his head every time he sees a person’s med list with both Tums and stool softener on it, since Tums are just calcium carbonate, and most people who are popping them throughout the day are often also very backed up.
“Psychiatric Overtones” is just what the name implies: you can get a variety of psychologic symptoms, the most common being a funky mood (depression accounts for more than a third of the mental ramifications) but you can also experience anxiety, cognitive dysfunction, or in severe cases, coma.
The good thing about calcium is that if your kidneys are in good working order, all you need to do is keep yourself extra hydrated, and it will flush itself out of your system in a few days. In fact, that’s pretty much the same treatment we start in the emergency department, except we do it through bags of IV saline.
Another key point this episode brings to light is how important it is to make sure your primary care doctors know everything you are taking. Just because something is over the counter, or maybe a kid form, that doesn’t make it benign (in my case I was taking children’s calcium gummy bears). Too much of a good thing can in fact be bad, so if you are thinking of starting some supplementations, make sure to run it by your PCP to make sure it won’t interact with any of your medications or have any ill effects on your chronic conditions.